Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Midland/Odessa, TX

November 7, 20114 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 7, 2011, 11:19 PM CST for 4 counties in Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 7, 2011, 11:19 PM CST (05:19 UTC)
Expired
Nov 8, 2011, 12:15 AM CST
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 7, 9:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4235 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS54 KMAF 080519
SVRMAF
TXC003-115-165-317-080615-
/O.NEW.KMAF.SV.W.0089.111108T0519Z-111108T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1119 PM CST MON NOV 7 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN WEST TEXAS...
  EXTREME SOUTHEASTERN GAINES COUNTY IN WEST TEXAS...
  NORTHERN MARTIN COUNTY IN WEST TEXAS...
  NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 1215 AM CST

* AT 1114 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PATRICIA...OR 11 MILES SOUTHWEST OF LAMESA...MOVING NORTHEAST AT 55
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SPARENBERG...
  LAMESA...
  MIDWAY...
  KEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3295 10194 3295 10170 3253 10170 3227 10195
      3227 10241
TIME...MOT...LOC 0519Z 241DEG 46KT 3261 10197

$$
1 follow-up statement
216 
WWUS54 KMAF 080543
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CST MON NOV 7 2011

TXC003-115-165-317-080615-
/O.CON.KMAF.SV.W.0089.000000T0000Z-111108T0615Z/
DAWSON TX-GAINES TX-MARTIN TX-ANDREWS TX-
1143 PM CST MON NOV 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR NORTHEASTERN ANDREWS...NORTHERN MARTIN...EXTREME SOUTHEASTERN
GAINES AND DAWSON COUNTIES...

AT 1138 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TENMILE...OR ABOUT 6 MILES SOUTHEAST OF LAMESA...MOVING
NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3295 10194 3295 10170 3253 10170 3227 10195
      3227 10241
TIME...MOT...LOC 0543Z 227DEG 41KT 3271 10184

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 9:40 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 7, 9:40 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 PM CST MON NOV 7 2011

.UPDATE...

UPDATED FOR WT874 VT/081100Z.

&&

.DISCUSSION...

NO CHANGE TO PREVIOUS FORECAST THINKING. ZFP ETC. UPDATED TO
REFLECT TORNADO WATCH.

&&

.MESOSCALE UPDATE...

DRYLINE LOOKS TO BE ROUGHLY FROM A LAMESA...KERMIT...MARATHON...TO
BOQUILLAS LINE. INTENSE MID LEVEL ASCENT /FORCED THROUGH AGEOSTROPHIC
RESPONSE TO AN APPROACHING 100+ KT JET TRANSLATING THROUGH THE BASE
OF THE UPPER FOUR CORNERS LOW/ RESULTING IN RAPID DEVELOPMENT OF A
MID LEVEL WARM CONVEYOR BELT. SCT SHRA/MAYBE TSRA EVOLVING UNDER THIS
REGION. JUST A MATTER OF TIME BEFORE BL PARCELS ARE LIFTED INTO THIS
REGION OF STEEP LAPSE RATES AOA 6 C/KM. 0-6KM BULK SHEAR OF OVER 50
KTS ALONG WITH MUCAPES APPROACHING 2000 J/KG WILL FAVOR DISCRETE STORMS
AT FIRST...AND LOW LEVEL SHEAR PROFILES ARE SUPPORTIVE OF ROTATING
UPDRAFTS. THERE IS SOME QUESTION...HOWEVER...REGARDING THE EXTENT
OF DCAPE...PARTICULARLY IN THE SUBCLOUD LAYER...WHICH WOULD TEND
TO INCREASE FFD POTENTIAL...THUS UNDERCUTTING MESOS. NEVERTHELESS...
RIGHT MOVING DAUGHTER CELLS OFF OF INITIAL SPLITS WILL HAVE TO BE
MONITORED CLOSELY GIVEN ENHANCED STORM RELATIVE SUBCLOUD
HELICITY. HAIL 1-2" IN DIAMETER AND WIND GUSTS OVER 60 KTS ARE
LIKELY WITH INTENSE CELLS. PER RAPID STORM MOTION OVERALL RAINFALL
AMOUNTS WILL APPROACH 3/4" AT MOST. STRONG SHEAR/UPDRAFTS IN THE
CHARGING REGION WILL MAKE UP FOR MODEST WATER MASS...AND FREQUENT
CG ACTIVITY IS ALSO POSSIBLE...WITH THE POTENTIAL FOR DOWNSHEAR
CG'S FROM THE ANVIL/LEADING EDGE OF CORES.

AFTER 06-07Z...LOOK FOR THE PACIFIC FRONT TO ACCELERATE EAST AND
OVERTAKE THE DRYLINE AS PRESSURE RISES INCREASE OVER NEW MEXICO.
THIS WILL EFFECTIVELY END PRECIP/SEVERE CHANCES FROM WEST TO
EAST...WITH THE EASTERN BASIN/ WESTERN LOW ROLLING PLAINS SEEING
SEVERE CHANCES DIMINISH AROUND 08Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              45  65  35  56  /  50  10   0   0
CARLSBAD NM                37  63  30  54  /   0   0   0   0
DRYDEN TX                  51  73  39  61  /  20   0   0   0
FORT STOCKTON TX           45  66  34  57  /  10   0   0   0
GUADALUPE PASS TX          32  55  30  49  /   0   0   0   0
HOBBS NM                   36  63  32  53  /  10  10   0   0
MARFA TX                   29  60  24  51  /  10   0   0   0
MIDLAND INTL AIRPORT TX    40  64  33  55  /  40  10   0   0
ODESSA TX                  41  64  34  55  /  30   0   0   0
WINK TX                    39  67  33  59  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/70
Hazardous weather outlook, Nov 7, 6:42 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CST MON NOV 7 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
642 PM CST MON NOV 7 2011 /542 PM MST MON NOV 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS
OF WEST TEXAS THIS EVENING AND OVERNIGHT.  THE BEST CHANCE OF
STORMS WILL BE ACROSS THE EASTERN PERMIAN BASIN AND THE WESTERN
LOW ROLLING PLAINS.  SOME STORMS COULD BECOME SEVERE...MAINLY
ALONG AND EAST OF A LAMESA...TO MIDLAND...TO DRYDEN LINE.  LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
HAZARDS.  AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY IN
THE WESTERN LOW ROLLING PLAINS.  THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY CONDITIONS AND LOW RH/S WILL KEEP FIRE DANGER ELEVATED
ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY...
ESPECIALLY IN THE LOWER ELEVATIONS OF THE TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE WESTERN LOW ROLLING
PLAINS AND EASTERN PERMIAN BASIN THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 11:03 PM CSTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland42 min
Nov 7, 11:41 PM CSTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland64 min
Nov 8, 12:04 AM CSTAreal Flood AdvisoryMAFMidland3 hr
Nov 8, 12:17 AM CSTTornado WarningMAFHoward, Martin28 min
Nov 8, 12:38 AM CSTSevere Thunderstorm WarningMAFBorden, Howard, Martin, Mitchell, Scurry67 min
Nov 8, 12:49 AM CSTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton56 min
Nov 8, 1:01 AM CSTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland, Mitchell59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.